The association between intravenous haloperidol and Torsades de Pointes. Three cases and a literature review

Psychosomatics. Nov-Dec 1995;36(6):541-9. doi: 10.1016/S0033-3182(95)71609-7.

Abstract

Torsades de Pointes (TDP) is a potentially malignant ventricular arrhythmia that often has a drug-induced origin. Oral, but not intravenous, haloperidol has been generally associated with this arrhythmia. The authors detail three patient cases of TDP that occurred while the patients were receiving intravenous haloperidol. The authors discuss the known risk factors for the development of TDP and review the literature on ventricular arrhythmias associated with haloperidol use.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Aged
  • Dose-Response Relationship, Drug
  • Electrocardiography / drug effects
  • Female
  • Haloperidol / administration & dosage
  • Haloperidol / adverse effects*
  • Humans
  • Infusions, Intravenous
  • Male
  • Middle Aged
  • Risk Factors
  • Tachycardia, Ventricular / chemically induced
  • Torsades de Pointes / chemically induced*

Substances

  • Haloperidol